Minnesota, 2025

Hail and Damaging Winds in Minnesota, August 16, 2025

August 16, 2025 · NWS FSD · 10 events in 3 counties and zones

A weak wave lifting out of the central Rockies aided in initiation of a forward propagating Mesoscale Convective system from the lee of the Black Hills southward into the Nebraska Panhandle. With abundant MUCAPE up to nearly 4000 J/kg and DCAPE up to 1500 J/kg, but deep-layer shear only around 20-25 knots, storms retained a somewhat outflow dominant character while on an east-northeast trek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak wave lifting out of the central Rockies aided in initiation of a forward propagating Mesoscale Convective system from the lee of the Black Hills southward into the Nebraska Panhandle. With abundant MUCAPE up to nearly 4000 J/kg and DCAPE up to 1500 J/kg, but deep-layer shear only around 20-25 knots, storms retained a somewhat outflow dominant character while on an east-northeast trek. Winds were generally from 60 to 80 mph with significant damage to trees and a few structures along the track of the system north of Interstate 90 into southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 2:59 AM CST, 6 minutes earlier. Its key messages:

  • Convection moving through the CWA this morning will continue to bring wind risks as it moves eastward. Scattered showers and isolated thunderstorms may linger into mid-day.
  • Warmest temperatures with heat index values between 100-110 degrees are expected south of I-90, though overnight storms may push highest numbers slightly further south, and cool areas near I-90.
  • Unsettled weather will continue Saturday through Monday, through greatest severe weather risk Saturday likely focus just west and then north of the CWA.
  • Sunday may feature the greatest risks for strong to severe afternoon and evening convection with a passing front with risks on Monday likely focusing south and west of the James River valley.
  • A break in the weather pattern arrives for much of next week, bringing lower dewpoints, near normal temperatures, and fewer rain risks.
  • Shower and thunderstorm threats continue Sunday into Monday with some heavy rain and severe potential again Sunday night.
Area forecast discussion, Aug 16, 2:59 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
359 AM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Convection moving through the CWA this morning will continue to
bring wind risks as it moves eastward.  Scattered showers and
isolated thunderstorms may linger into mid-day.

- Warmest temperatures with heat index values between 100-110
degrees are expected south of I-90, though overnight storms may push
highest numbers slightly further south, and cool areas near I-90.

- Unsettled weather will continue Saturday through Monday, through
greatest severe weather risk Saturday likely focus just west and
then north of the CWA.

- Sunday may feature the greatest risks for strong to severe
afternoon and evening convection with a passing front with risks on
Monday likely focusing south and west of the James River valley.

- A break in the weather pattern arrives for much of next week,
  bringing lower dewpoints, near normal temperatures, and fewer
  rain risks.

- Shower and thunderstorm threats continue Sunday into Monday
  with some heavy rain and severe potential again Sunday night.

&&

.DISCUSSION...
Issued at 356 AM CDT Sat Aug 16 2025

THIS MORNING:  Linear cluster of storms will continue to move
eastward and through the Tri-State area, likely exiting the CWA by
daybreak. Thus far, the southern extent of storms have been limited
by stronger inhibition along and south of I-90.

TODAY: In the wake of morning convection, considerable uncertainty
will remain in place through Saturday morning.  As we've seen the
past days, there may likely be a trailing axis of convergence on the
tail of the departing MCS. This lift may lead to continued mid-lvl
clouds as well as persistent scattered showers and isolated
thunderstorms mostly along or north of I-90.  The convective system
will also send outflow well south, potentially near or even south of
I-90.  This outflow, potentially reinforced by lingering high based
showers could put a damper on high temperatures Saturday afternoon.
Latest short term guidance places the only areas with strong thermal
recovery near the Missouri River and into portions of NW Iowa. South
of this boundary, dew points are still expected to pool and with
highs approaching the 90s, we'll still likely reach advisory
criteria.  Further north near I-90 however uncertainty is greater,
and we'll have to monitor temperatures to see if the advisory can be
dropped earlier.

SATURDAY NIGHT: Convection risks are expected to return late
Saturday evening into Sunday morning as another strong shortwave
eject northeast into the Plains. In this case, the focus for
convection appears to be centered along the elevated warm front
situated somewhere near the northern third of the CWA after dark,
with evening convection tied to a secondary surface trough in south
central South Dakota.  There remains a fairly potent area of
instability along and south of the elevated warm front, however
shear remains very poor.  Nevertheless, with some pockets of higher
DCAPE, it's not impossible to see a few windy storm clusters develop
overnight.  Greater risks are likely posed by locally heavy rainfall
along the warm front, with slow storm motion riding parallel to the
boundary producing.  HREF max QPF output indicates potential for 1-
3" of rain, with isolated higher pockets. We'll need to keep a close
eye on where the elevated boundary is Saturday afternoon to
determine the greatest heavy rain risk.

SUNDAY: The aforementioned shortwave pivots northward by Sunday morning
but the region remains well planted within the dPVA zone of a broad
upper trough through the Plains.  Concerns are mainly focused on the
eastward progression of a surface front through central and then
eastern SODAK in the afternoon. Models indicate high instability AOA
3500+ J/KG MLCAPE, but once again, fairly modest mid-lvl shear and
some limiting inhibition.  Nevertheless isolated to scattered strong
to severe storms may be possible late Sunday afternoon through
Sunday evening.  Afternoon high temperatures rise into the upper 80s
to 90s once again, though if dew points do not pool along the
boundary, then heat index values may remain just below advisory
levels.

MONDAY: We'll try to cool down slightly Monday morning, but should
again recover back into the upper 80s to 90s in the afternoon. The
broad mid-lvl ridge over the central US will send another shortwave
into the Plains by late Monday into Monday night.  Model consensus
is all over the place with this feature however, tracking it from
the Dakotas to as far south as Nebraska and Kansas. At this point,
see no strong evidence to deviate from the populated NBM.

TUESDAY-FRIDAY:  We may enter a relative quiet stretch of weather
through the rest of the work week as an extension of the broad mid-
lvl ridge builds into the western Great Lakes. This feature will
introduce a couple of area of high pressure likely to lower dew
points slightly.  Though temperatures themselves are still expected
to remain near seasonal normals for mid-August.  There remains
consistency in a shift in the pattern towards next weekend which may
bring cooler temperatures into the Midwest.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1042 PM CDT Fri Aug 15 2025

Scattered high MVFR to VFR ceilings will persist into the early
overnight hours, with some more persistent stratus near or north
of Highway 14.

We'll see a cluster of storms already ongoing continue to track
east through the Tri-State area after midnight and through
daybreak. Latest short term guidance continues to take the main
line of storm north of I-90, with some focus near Highway 14.
Straight line winds will be possible with this line of
convection.

Saturday remains more uncertain with an increased likelihood of
lingering showers and isolated thunderstorms into the morning
and perhaps even afternoon hour north of I-90. Placement and
coverage remains too uncertain to indicate at this time.

One other thing to watch would be a convective outflow boundary
that will push south in the morning, pushing surface winds to
the north or northeast through mid-day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon today to 8 PM CDT this evening for
     SDZ050-057>071.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
     MNZ089-090-098.
IA...Heat Advisory from noon today to 8 PM CDT this evening for
     IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from noon today to 8 PM CDT this evening for
     NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 15, 3:40 PM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
440 PM CDT Fri Aug 15 2025

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-
069>071-162145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Yankton-
Union-
440 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms will continue into early evening with low
severe weather risks. Isolated to scattered thunderstorms may form
after dark. These storms could bring risks of half dollar size hail
and 60 mph winds. Locally heavy rainfall may also be possible,
however confidence on development remains low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values between 95 and 105 degrees are expected Saturday
afternoon.

Thunderstorm risks will remain possible Saturday and Sunday, focused
mostly in the evening and overnight hours. A few storms may be
capable of large hail and damaging winds. Continue to monitor for
forecast and thunderstorm risk changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-098-SDZ038>040-050-052>066-068-162145-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-
440 PM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Heat index values between 95 and 100 degrees will continue into this
evening.

An area of thunderstorms is expected to develop over the western
Dakotas and Nebraska and move northeast late this evening but more
likely after midnight. These storms, if they remain organized, may
bring a risk for straight line winds of 70 mph and golf ball size
hail. Greatest risks will be along and northeast of a line From Lake
Andes to Sioux Falls and Windom.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat index values between 95 and 105 degrees are expected Saturday
afternoon.

Thunderstorm risks will remain possible Saturday and Sunday, focused
mostly in the evening and overnight hours. A few storms may be
capable of large hail and damaging winds. Continue to monitor for
forecast and thunderstorm risk changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm in areas along and
northwest of a line from Lake Andes to Sioux Falls to Windom, with
the greatest thunderstorm risks after midnight through 5am.

In the hours before

Local storm report, Aug 16, 1:59 AM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
259 AM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     Tstm Wnd Gst     3 NE Plankinton         43.75N 98.45W
08/16/2025  M61 MPH          Aurora             SD   Public

            Via personal weather station.

&&

AS
Local storm report, Aug 16, 2:01 AM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
301 AM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 AM     Tstm Wnd Gst     1 W Lane                44.07N 98.45W
08/16/2025  M60 MPH          Jerauld            SD   Mesonet

            Mesonet station 305 SD RWIS Lane.

&&

AS
Local storm report, Aug 16, 2:08 AM CST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
308 AM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Tstm Wnd Gst     2 ENE Letcher           43.90N 98.11W
08/16/2025  M69 MPH          Sanborn            SD   Mesonet

            Mesonet station LCMS2 Letcher 2ENE (SD
            Mesonet).

&&

AS
Local storm report, Aug 16, 2:18 AM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
318 AM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     Tstm Wnd Gst     1 W Lane                44.07N 98.45W
08/16/2025  M77 MPH          Jerauld            SD   Mesonet

            Mesonet station 305 SD RWIS Lane.

&&

AS
Local storm report, Aug 16, 2:21 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
321 AM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     Tstm Wnd Gst     2 NNW Huron             44.39N 98.23W
08/16/2025  M58 MPH          Beadle             SD   Public

            Recorded at KHON ASOS.

&&

AS
Local storm report, Aug 16, 2:49 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
349 AM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     Tstm Wnd Gst     1 W Howard              44.01N 97.55W
08/16/2025  M58 MPH          Miner              SD   Mesonet

            Mesonet station 297 SD RWIS Howard.

&&

AS

The radar

The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pipestone

When
August 16, 3:05 AM CST to 3:08 AM CST
Where
Pipestone County, 0.69 mi S of Edgerton
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
43.870, -96.130

Three inch diameter branches were downed by thunderstorm wind gusts.

Hail, Murray

When
August 16, 3:06 AM CST to 3:09 AM CST
Where
Murray County, 1.7 mi SW of Currant Lake
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -95.970

Thunderstorm Wind, Lyon

When
August 16, 3:37 AM CST to 3:39 AM CST
Where
Lyon County, (Mml)ryan Fld Marsha
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.450, -95.820

Thunderstorm wind gusts were measured by AWOS station KMML Marshall Municipal Airport.

Thunderstorm Wind, Lyon

When
August 16, 3:50 AM CST to 4:00 AM CST
Where
Lyon County, 0.69 mi N of Florence
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.240, -96.050

Thunderstorm wind gusts were measured by a Road Weather Information System sensor near Florence.

Thunderstorm Wind, Lyon

When
August 16, 4:00 AM CST to 4:03 AM CST
Where
Lyon County, 4.17 mi N of Ghent
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
44.580, -95.890

A 63 mph wind gust was recorded on a personal weather station just northeast of Minneota.

Thunderstorm Wind, Lyon

When
August 16, 4:09 AM CST to 4:14 AM CST
Where
Lyon County, 3.28 mi WSW of Tracy
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.210, -95.680

Six to eight inch diameter tree limbs downed by thunderstorm winds.

Thunderstorm Wind, Lyon

When
August 16, 4:09 AM CST to 4:12 AM CST
Where
Lyon County, (Mml)ryan Fld Marsha
Measured
61 kt (70 mph) estimated gust
Reported by
AWOS
Coordinates
44.450, -95.820

Thunderstorm wind gusts up to 70 mph were measured by AWOS station KMML at Marshall Regional Airport.

Thunderstorm Wind, Lyon

When
August 16, 4:10 AM CST to 4:15 AM CST
Where
Lyon County, 4.18 mi ENE of Green Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.550, -95.670

Several healthy tree limbs from 3 to 6 inches in diameter were broken by thunderstorm winds.

Thunderstorm Wind, Lyon

When
August 16, 4:14 AM CST to 4:17 AM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.450, -95.790

Thunderstorm wind gusts caused major tree damage across the city of Marshall, with several downed trees blocking roadways.

Thunderstorm Wind, Lyon

When
August 16, 4:15 AM CST to 4:19 AM CST
Where
Lyon County, 0.69 mi S of Cottonwood
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.610, -95.670

Thunderstorm wind gusts snapped off a cottonwood tree of 6 to 8 inches diameter at the base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290677, 1290674, 1290682, 1290683, 1290684, 1290678, 1290685, 1290679, 1290680, 1290681.